Illinois, 2007

Hail and Damaging Winds in Illinois, August 3, 2007

August 3, 2007 · NWS PAH · 5 events in 3 counties and zones

A cluster of thunderstorms produced isolated wind damage as it tracked south to southwest through southern Illinois. The storms developed during the heat of the day along an inverted trough of low pressure extending northward from the Lower Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$154,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms produced isolated wind damage as it tracked south to southwest through southern Illinois. The storms developed during the heat of the day along an inverted trough of low pressure extending northward from the Lower Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 2:00 AM CST, 11 hours 8 minutes earlier.

Area forecast discussion, Aug 3, 2:00 AM CST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT FRI AUG 3 2007

.DISCUSSION...
FORECAST CHALLENGES ARE THE CHANCES OF CONVECTION TODAY THROUGH THE
WEEKEND AND INCREASING TEMPERATURES THROUGH NEXT WEEK.

VERY WEAK SURFACE BOUNDARY STRETCHES FROM THE GREAT LAKES SOUTHWEST
THROUGH NORTHERN MISSOURI THEN WESTWARD. A STRONG RIDGE REMAINS IN
PLACE ALOFT HOWEVER A WEAK VORT MAX WILL SLIDE SOUTHEAST ACROSS THE
REGION THIS AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED
EARLY YESTERDAY AFTERNOON AND LASTED LATE INTO THE EVENING. SEE NO
DIFFERENCES TODAY. AFTERNOON DEWPOINTS WILL ONCE AGAIN RANGE FROM
THE MIDDLE 60S TO AROUND 70. SOUNDINGS SHOW AFTERNOON LIFTED INDICES
WILL RANGE FROM -4 TO -6 WITH CAPES FROM 1500-2500 J/KG. HAVE
INTRODUCED A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING.

MODELS SHOW MCS DEVELOPING AND SLIDING EAST SOUTHEAST ACROSS
NORTHERN ILLINOIS TO NORTHERN AND CENTRAL INDIANA AND OHIO SATURDAY
INTO EARLY SUNDAY. HAVE LEFT GOING FORECAST OF SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS THE I-64 CORRIDOR ON SATURDAY.

MOISTURE INCREASES SLIGHTLY ON SUNDAY AND CONCERNS HAVE BEEN RAISED
ON ANY POTENTIAL OUTFLOW BOUNDARY FROM AFOREMENTIONED MCS MOVING
SOUTH INTO THE AREA. GREATEST THREAT FOR PRECIP WOULD BE ACROSS THE
EASTERN HALF OF THE AREA AND MAY INTRODUCE A SLIGHT CHANCE FOR
THUNDERSTORMS ON SUNDAY.

AFTER SUNDAY...HIGH PRESSURE TAKES CONTROL AT THE SURFACE AS THE
UPPER LEVEL RIDGE STRENGTHENS OVER THE REGION. 850 TEMPS WILL REMAIN
WARM AT +20 TO 22C. DAILY HIGHS WILL TOP OUT IN THE MIDDLE 90S WITH
LOWS AROUND 70 DEGREES. HEAT INDICES WILL SLOWLY BE APPROACHING THE
LOW 100S. THE FORECAST WILL NEED TO BE MONITORED CLOSELY FOR HEAT
ADVISORIES STARTING MONDAY.

TRENDED TOWARD THE WARMER MAV FOR HIGHS AND A BLEND OF THE MAV/MET
FOR LOWS.

&&

.AVIATION...
AREAS OF FOG...3-5SM WITH LOCALIZED LOWER VISIBILITIES...ACROSS THE
REGION WILL DISSIPATE BY 14Z.  SCT CU WILL DEVELOP AFTER 15Z WITH
LIGHT AND VARIABLE WINDS.  EXPECT TO SEE 5-6SM HZ THROUGH THE DAY AT
MOST LOCATIONS.  ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN
POSSIBLE THIS AFTERNOON INTO THIS EVENING...BUT COVERAGE WILL BE
SPARSE SO IT WILL NOT BE MENTIONED AT TAF LOCATIONS AT THIS TIME.
FOR TONIGHT...MOSTLY CLEAR SKIES AND CALM WINDS WILL AGAIN LEAD TO
FOG DEVELOPMENT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...ML
AVIATION...RT
Hazardous weather outlook, Aug 3, 3:34 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
434 AM CDT FRI AUG 3 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
434 AM CDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE QUAD STATE REGION
MAINLY THIS AFTERNOON INTO THIS EVENING. ALTHOUGH MOST STORMS WILL
NOT BE SEVERE...A FEW STORMS MAY BRIEFLY REACH SEVERE
LIMITS...PRODUCING GUSTY WINDS AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY ALONG THE INTERSTATE 64
CORRIDOR SATURDAY INTO SATURDAY EVENING. FOR SUNDAY...ISOLATED
THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF A MOUNT VERNON
ILLINOIS TO HOPKINSVILLE KENTUCKY LINE. AT THIS
TIME...THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF
WIND OR HAIL FROM THE ISOLATED THUNDERSTORM ACTIVITY THIS
AFTERNOON INTO THIS EVENING WOULD BE APPRECIATED.

RST

The radar

The Paducah radar (KPAH), 81 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Saline

When
August 3, 1:08 PM CST
Where
Saline County, Muddy
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.770, -88.520

Thunderstorm Wind, Saline

When
August 3, 1:16 PM CST to 1:30 PM CST
Where
Saline County, Harrisburg to 5 mi S of Carriers Mills
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
37.730, -88.550

Numerous trees were blown down from Harrisburg south to the county line. At the county fairgrounds in Harrisburg, the grandstands were heavily damaged, fencing was damaged, and utility poles were down. Trees landed on a cattle barn and concession stand. Elsewhere around the city, doors and windows of four businesses were blown out. A garage partially collapsed. Portions of the roof were lifted off an auto body shop and a utility service building. Large trees were uprooted and power lines were down in Harrisburg.

Heavy Rain, Saline

When
August 3, 1:25 PM CST to 1:45 PM CST
Where
Saline County, Harrisburg
Reported by
Newspaper
Coordinates
37.730, -88.550

A few motorists were stranded in floodwaters. A lot of localized flooding was reported.

Thunderstorm Wind, Johnson

When
August 3, 2:50 PM CST
Where
Johnson County, Cypress
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
37.370, -89.020

A few trees were blown down.

Thunderstorm Wind, Alexander

When
August 3, 3:40 PM CST
Where
Alexander County, Thebes
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.220, -89.470

Trees were down on Old Route 3.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48111, 48110, 50537, 48113, 48114.